Kansas, 2007

High Wind in Kansas, February 24, 2007

February 24, 2007 · NWS TOP · 1 event in 1 county or zone

Outflow from decaying thunderstorms brought wind damage within the city of Herington. A large locust tree was blown onto a truck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Outflow from decaying thunderstorms brought wind damage within the city of Herington. A large locust tree was blown onto a truck. A newly constructed metal carport that was staked to the ground was lifted and rotated 180 degrees before landing some 30 feet away. A metal storage shed was blown away from one property. The shed slammed into a gas meter rupturing it. Shingles were torn from roofs and a large plate glass window was blown out of a local business.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 23, 4:01 PM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Feb 23, 4:01 PM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CST FRI FEB 23 2007

.DISCUSSION...

CONCERNS FOCUS ON SEVERE WEATHER POTENTIAL LATE TONIGHT THROUGH
SATURDAY AFTERNOON AND WINTER WEATHER POTENTIAL ON THE BACKSIDE OF
STORM SYSTEM SATURDAY NIGHT.

UPPER LEVEL LOW CURRENTLY IS LOCATED ACROSS NORTHERN AZ AND SOUTHERN
UT. THIS FEATURE CONTINUES ON ITS STEADY EASTWARD PROGRESSION PER
HEIGHT TENDENCY AND WV IMAGERY. MOISTURE ADVECTION FROM THE GOM
CONTINUES TO TRANSPORT NORTHWARD ACROSS THE PLAINS STATES...WITH
NEAR 50 TD IN CENTRAL KANSAS. WAA AND ISENTROPIC SURFACES SUGGEST
THREAT FOR SCATTERED CONVECTION ACROSS CWA AS LARGE SCALE ASCENT
OVERSPREADS THE AREA BY THIS EVENING. WILL CONTINUE MENTION OF
LIKELY POPS MOST AREAS THROUGH THE LATE EVENING INTO OVERNIGHT
HOURS. SEVERE CONVECTION WILL LIKELY DEVELOP THROUGHOUT PORTIONS OF
SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE EARLY THIS EVENING INTO
TONIGHT. THIS CONVECTION WILL EVENTUALLY EVOLVE INTO A SQUALL LINE
AND PROGRESS EASTWARD TOWARDS CENTRAL KANSAS. A FEW SEVERE STORMS
MAY BE POSSIBLE LATE TONIGHT INTO SATURDAY MORNING ACROSS THE
WESTERN HALF OF THE CWA AS THE AFOREMENTIONED STORMS MOVE INTO THE
AREA.

THE UPPER LOW TRANSLATES EAST-NORTHEASTWARD INTO SOUTHERN KANSAS
DURING THE SATURDAY MORNING INTO MIDDAY TIMEFRAME. A SURFACE LOW
WILL BE ESTABLISHED NORTH-NORTHEAST OF THE UPPER LOW. A MID LEVEL
DRY PUNCH DEPICTED AT H7-H5 WILL ROTATE AROUND THE BASE OF THE UPPER
LOW AND INTO SOUTHERN AND CENTRAL KANSAS DURING THE MORNING HOURS.
THIS WILL PROVIDE AN ESSENTIAL INGREDIENT FOR THE SEVERE WEATHER
SETUP AS SURFACE HEATING WILL COMMENCE AHEAD OF THE PACIFIC
FRONT/DRYLINE. LIKEWISE...STEEP LOW LEVEL LAPSE RATES WILL BE
PRESENT AIDING IN SUFFICIENT INSTABILITY. LOW TOPPED STORMS WILL
DEVELOP AROUND MIDDAY ALONG THE DRYLINE NEAR THE SURFACE LOW. SBCAPE
ON THE ORDER OF 500 J/KG WILL BE PRESENT WHERE CLEARING HAS TAKEN
PLACE...ROUGHLY ALONG AND SOUTH OF A SALINA TO EMPORIA LINE. SHEAR
WILL BE SUFFICIENT TO SUPPORT LOW TOPPED SUPERCELLS. IN
ADDITION...STORMS IN THE WARM SECTOR THAT TRAVERSE ANY BAROCLINIC
BOUNDARY CREATED BY DIFFERENTIAL HEATING AND/OR EARLIER CONVECTION
WILL HAVE THE POTENTIAL FOR A BRIEF TORNADO. IN THIS PARTICULAR
SYNOPTIC SETUP FOR A COLD CORE/CLOSED UPPER LOW WITHIN CLOSE
PROXIMITY TO THE SURFACE LOW...ALONG WITH STEEP LOW LEVEL LAPSE
RATES AND STRONG VORTICITY ALOFT ALONG THE PACIFIC
FRONT/DRYLINE...THERE MAY ALSO BE THE POTENTIAL FOR
NON-SUPERCELLULAR TORNADOES WITH THE LOW TOPPED STORMS NEAREST TO
THE DRYLINE/BAROCLINIC BOUNDARY INTERSECTION AND IN REGIONS WITH
PREEXISTING VERTICAL VORTICITY ALONG BOUNDARIES. THE BEST THREAT FOR
TORNADOES WILL BE CONFINED TO THE SOUTH AND SOUTHWEST QUARTER OF THE
CWA WHERE THE AFOREMENTIONED PARAMETERS LOOK TO BE IN PLACE. NORTH
OF THIS AREA...THE THREAT FOR MORE ELEVATED CONVECTION LOOKS
POSSIBLE WITH THE GREATEST CONCERN FOR LARGE HAIL...ESPECIALLY WITH
THE COLD TEMPERATURES ALOFT. OF COURSE...THIS SETUP STRONGLY DEPENDS
ON MID LEVEL DRY SLOT PROVIDING INSTABILITY...WHICH WILL HAVE TO BE
WATCHED AS A POTENTIAL FLY IN THE OINTMENT.

COLD AIR WILL BEGIN ITS SURGE SOUTHEAST ACROSS EASTERN KANSAS
SATURDAY NIGHT AS THE SYSTEM MOVES EAST NORTHEAST. RELATIVELY WARM
AIR ALOFT WILL BE TRANSPORTED WEST AND SOUTHWEST INTO THE NORTHERN
AREAS IN THE COLD CONVEYOR BELT FOR AN ENHANCED CHANCE FOR SNOW OVER
THE NORTHERN COUNTIES. THERE REMAINS TO BE SOME DIFFERENCES IN HOW
FAST THE COLUMN WILL COOL FOR SNOW TO TAKE OVER AND HAVE LEANED
TOWARD THE NAM HERE...ASSUMING IT WILL HANDLE THE LOW LEVELS THE
BEST. A FEW INCHES OF SNOW CONTINUES TO APPEAR POSSIBLE ALONG AND
NORTH OF INTERSTATE 70...BUT THE MORE IMPORTANT FACTOR WILL LIKELY
BE THE WINDS. NORTHWEST WINDS IN THE STRONG GRADIENT AND DEEP MIXING
OF AROUND NEAR 30 MPH WITH GUSTS TO AROUND 45 MPH WILL GREATLY LIMIT
VISIBILITIES IN ANY FALLING SNOW. HAVE ISSUED A WINTER STORM WATCH
FOR THE LOCATIONS WHERE THE PERSISTENT SNOWS ARE MORE LIKELY...BUT A
FEW HOURS OF BLIZZARD CONDITIONS ARE POSSIBLE. AS THE SYSTEM MOVES
OFF...SNOW CHANCES WILL DIMINISH GREATLY SUNDAY MORNING WITH WINDS
SLOWLY DIMINISHING. MAY NEED TO EXTEND ANY HEADLINES INTO THE
MORNING HOURS FOR THE NORTHEASTERN COUNTIES...BUT WITH CONFIDENCE IN
ACCUMULATING SNOW AND THE WIND SPEEDS BOTH LOWERING...WILL LEAVE THE
WATCH FOR SATURDAY NIGHT ONLY. TEMPS LOOK FAIRLY COOL SUNDAY WITH
SIGNIFICANT CLOUD COVER AND HAVE LOWERED THEM. ALSO COOLED TEMPS
MONDAY.

NEXT SYSTEM OF SIGNIFICANCE STILL APPEARS TO AFFECT THE AREA IN THE
WEDNESDAY TO AT LEAST THURSDAY PERIODS. A SLIGHTLY FASTER AND
STRONGER SYSTEM IS PROGGED IN THE RECENT RUNS SO HAVE SPREAD CHANCES
BACK INTO WEDNESDAY WITH POSSIBLE ISENTROPIC LIFT IN THE INCREASING
INSTABILITY AND WARMED TEMPS A BIT. HAVE LEFT THURSDAY NIGHT AND
FRIDAY DRY FOR NOW WITH MODELS VARYING ON THESE PERIODS. THE
PROGRESSIVE NATURE OF THE FLOW SHOULD KEEP TEMPERATURES FROM
DROPPING TOO MUCH PAST NORMAL ON THURSDAY AND FRIDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 6 PM SATURDAY THROUGH 6 AM SUNDAY FOR
KSZ008-009-020-021-034.

WINTER STORM WATCH FROM MIDNIGHT SUNDAY THROUGH 6 AM SUNDAY FOR
KSZ010>012-022>024.

&&

BLAIR/KP
Hazardous weather outlook, Feb 23, 4:13 PM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CST FRI FEB 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-241200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
413 PM CST FRI FEB 23 2007

...POWERFUL STORM SYSTEM WILL AFFECT REGION TODAY THROUGH SATURDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...AND COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN AND CENTRAL KANSAS EARLY THIS EVENING...THEN FORM
INTO A LINE OF THUNDERSTORMS AS THEY MOVE ACROSS NORTH CENTRAL AND
INTO NORTHEAST AND EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS.

FLASH FLOODING COULD BECOME AN INCREASING HAZARD AS THUNDERSTORMS
DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS FROM FRIDAY NIGHT MAY BE ONGOING SATURDAY MORNING.
DAMAGING WINDS AND HAIL WILL CONTINUE TO POSE A HAZARD. HOWEVER AS
THE UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA SATURDAY
AFTERNOON...REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE AND THEY MAY
BE CAPABLE OF PRODUCING ISOLATED TORNADOES SATURDAY AFTERNOON.
LOCALIZED FLASH FLOODING WILL CONTINUE TO BE POSSIBLE.

FOR SATURDAY NIGHT...RAIN WILL CHANGE OVER TO SNOW WITH
ACCUMULATIONS OF 1 TO 4 INCHES POSSIBLE MAINLY ACROSS NORTH CENTRAL
AND NORTHEAST KANSAS. ALONG WITH THE SNOW...STRONG NORTHWEST WINDS
WILL COMBINE WITH THE SNOW TO POSSIBLY PRODUCE NEAR BLIZZARD
CONDITIONS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. A WINTER STORM
WATCH IS IN EFFECT FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS
SATURDAY NIGHT.

SOME FLOODING OF RIVERS AND CREEKS IS POSSIBLE FROM SATURDAY NIGHT
THROUGH THURSDAY.

THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND SATURDAY.

In the hours before

Special weather statement, Feb 24, 12:34 AM CST, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1234 AM CST SAT FEB 24 2007

KSZ038-240700-
WABAUNSEE-
1234 AM CST SAT FEB 24 2007

THROUGH 100 AM CST...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 45 MPH ACROSS WABAUNSEE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND BRIEF HEAVY RAINFALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dickinson

When
February 24, 12:45 AM CST to 1:00 AM CST
Where
Dickinson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Newspaper
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Outflow from decaying thunderstorms brought wind damage within the city of Herington. A large locust tree was blown onto a truck. A newly constructed metal carport that was staked to the ground was lifted and rotated 180 degrees before landing some 30 feet away. A metal storage shed was blown away from one property. The shed slammed into a gas meter rupturing it. Shingles were torn from roofs and a large plate glass window was blown out of a local business.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15339.